Indiana, 2005

Lightning Strike in Indiana, May 11, 2005

May 11, 2005 · NWS LOT · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 11, 1:25 AM CST, 5 hours 20 minutes earlier.

Area forecast discussion, May 11, 1:25 AM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
225 AM CDT WED MAY 11 2005

.DISCUSSION...

WIDESPREAD CONVECTION ACROSS IA DEVELOPING INTO A BOW ACROSS THE
SOUTHERN PART OF THE STATE EARLY THIS MORNING. EXPECT THIS ACTIVITY
TO MOVE ACROSS THE CWA THIS MORNING WITH HVY RAIN BEING THE PRIMARY
THREAT. ACTIVITY SHOULD WEAKEN AND BE MAINLY EAST OF THE AREA BY
NOON WITH JUST CHANCE POPS THEN. MAIN STORY THEN BECOMES MUCH COLDER
AIR AS FRONT SETTLES SOUTH OF THE CWA. HIGH TEMPERATURES ACROSS THE
NORTH THIRD OF THE CWA...ESPECIALLY THE CHICAGO AREA LIKELY TO BE
THIS MORNING WITH FALLING TEMPS BY AFTERNOON AS NE FLOW OFF LK MI
INCREASES. TEMPERATURES ACROSS THE NORTH FALL INTO THE 40S BY
EVENING AND WILL SLOWLY CREEP BACK TO NEAR 50 FOR HIGHS THURS WITH
THE LAKEFRONT STAYING IN THE 40S. THE SOUTHERN PART OF THE CWA WILL
REMAIN NEAR THE FRONTAL BOUNDARY AND SHOULD SEE SOME SUN ON THURS SO
TEMP RANGE FROM I-80 SOUTH PROBLEMATIC. 60S THERE REASONABLE
POSSIBLY SOME 70S FAR SOUTH DEPENDING ON FRONTAL LOCATION AND ANY
SUNSHINE. AFTER THIS MORNING/S TS...WILL CARRY JUST CHANCE POPS THRU
THURS NIGHT FOR SHOWERS AND TS. THE BULK OF THIS TIME PERIOD LIKELY
TO BE DRY BUT WITH THE POSSIBILITY OF ANY ELEVATED CONVECTION...
RATHER NOT DRY THINGS OUT ATTM. SFC LOW APPROACHES THURSDAY NIGHT
AND MOVES ACROSS THE CWA ON FRIDAY. ANOTHER TOUGH MAX TEMP FORECAST
FRI AS AREAS SOUTH AND EAST OF THE TRACK OF THIS LOW WILL LIKELY
RISE WELL INTO THE 70S...MUCH COOLER ON THE NORTHWEST SIDE OF THE
LOW. HAVE CONTINUED LIKELY POPS FRI AND FRIDAY EVENING THEN DRY
THINGS OUT FRI NIGHT. HAVE LOWERED TEMPS OVER THE WEEKEND AS THE
AREA REMAINS IN NW FLOW. MODELS ALSO DIFFER ON CHANCES OF PRECIP SAT
BUT HAVE LEFT IN FOR NOW. NO CHANGES FROM MONDAY ON.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, May 11, 5:00 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
600 AM CDT WED MAY 11 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-121100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CDT WED MAY 11 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS NORTHERN ILLINOIS AND NORTHWEST
INDIANA THIS MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE VERY
HEAVY RAIN. HOWEVER...AN ISOLATED SEVERE STORM IS POSSIBLE WITH THE
MAIN SEVERE WEATHER THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS.

THUNDERSTORMS MAY REDEVELOP SOUTH OF INTERSTATE 80 THIS AFTERNOON.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
THIS AREA. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS.
THE THREAT OF SEVERE WEATHER SHOULD DIMINISH DURING THE EVENING.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT.
THE BEST CHANCE FOR THUNDERSTORMS WILL BE FRIDAY AFTERNOON INTO
FRIDAY EVENING...WHEN THERE IS SLIGHT RISK OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS MORNING AND POSSIBLY THIS AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>746-766-121100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
600 AM CDT WED MAY 11 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS SOUTHERN LAKE MICHIGAN THIS MORNING.
AN ISOLATED SEVERE STORM IS POSSIBLE...WITH THE MAIN SEVERE WEATHER
THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. VERY HEAVY RAIN
AND FREQUENT LIGHTING WILL ALSO BE POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. NO
SEVERE WEATHER IS EXPECTED WITH THESE STORMS.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT
FROM WINTHROP HARBOR TO BURNS HARBOR...FOR NORTHEAST WINDS TO 25
KNOTS AND WAVES TO 7 FEET.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT.
THE BEST CHANCE FOR THUNDERSTORMS WILL BE FRIDAY AFTERNOON INTO
FRIDAY EVENING...WHEN THERE IS SLIGHT RISK OF SEVERE STORMS.

A SMALL CRAFT ADVISORY MAY BE NEEDED THURSDAY AND THURSDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Special weather statement, May 11, 2:47 AM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
347 AM CDT WED MAY 11 2005

ILZ010-111000-
LEE-
347 AM CDT WED MAY 11 2005

...STRONG THUNDERSTORM APPROACHING SOUTHWEST LEE COUNTY...

AT 347 AM CDT...RADAR INDICATED A VERY STRONG THUNDERSTORM
OVER SOUTHEAST WHITESIDE COUNTY...NEAR TAMPICO.  THIS STORM
IS MOVING EAST AT 25 MPH AND WILL BE MOVING INTO SOUTHWEST
LEE COUNTY...NEAR VAN PETTEN AND SOUTH OF HARMON AROUND 400
AM.

INTENSE LIGHTNING...VERY HEAVY RAIN AND MARBLE SIZED HAIL CAN BE
EXPECTED WITH THIS STORM AS IT MOVES ACROSS SOUTHERN LEE COUNTY
THROUGH 500 AM CDT.

MERZLOCK
Special weather statement, May 11, 3:40 AM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
440 AM CDT WED MAY 11 2005

ILZ008-010-011-019-111100-
DE KALB-LA SALLE-LEE-OGLE-
440 AM CDT WED MAY 11 2005

...STRONG THUNDERSTORMS MOVING THROUGH NORTH CENTRAL
ILLINOIS...

AT 440 AM CDT...RADAR INDICATED A VERY STRONG THUNDERSTORM
OVER CENTRAL LEE COUNTY...NEAR AMBOY. THIS STORM IS MOVING EAST
AT 25 MPH AND WILL BE MOVING ALONG U.S. HIGHWAY 30 INTO
SOUTHERN DEKALB AND EXTREME NORTHERN LASALLE COUNTIES AROUND
500 AM.

INTENSE LIGHTNING...VERY HEAVY RAIN AND MARBLE SIZED HAIL WAS
REPORTED WITH THIS STORM IN THE WALTON AND AMBOY AREAS AROUND
430 AM.

OTHER STORMS CONTAINING HEAVY RAINFALL AND FREQUENT LIGHTNING
WERE OVER OGLE COUNTY...ALSO HEADING EAST INTO DEKALB COUNTY.
SOUTHERN LEE COUNTY THROUGH 500 AM CDT.

MERZLOCK
Local storm report, May 11, 5:26 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
626 AM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     HAIL             OSWEGO                  41.70N 88.33W
05/11/2005  1.00 INCH        KENDALL            IL   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lake

When
May 11, 6:45 AM CST
Where
Lake County, Crown Pt
Reported by
NEWSPAPER
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

Lightning struck a business in Crown Point and ignited a fire on the roof and in the attic.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434013.